Tuesday, October 5, 2010

Seizures don't rock

Annie's had a cold this past week and a half--sneezing being her most obvious symptom that something isn't quite right. That and the number of seizures she's had each day. Yesterday she had 8. Today she's "only" had about 4, but she keeps bobbing her head like there are more subclinical ones...she just isn't tracking like she usually does. Occasionally, she'll perk up and look alert, and then drift back into her glazed-over stares.

I've had her on double dose hydrocortisone the whole week, which helps with her Addison's, but I suspect actually brings on more seizures because of the spike in blood sugar it causes. Very frustrating. Today I started bringing her back down to normal hydro dose...we'll see how she does.

I called her neurologist, and he says she's maxed out on the Banzel--the one anti-seizure med that has been the most effective against her drop seizures--so we can't increase the dose. The other drug that helps with her absence seizures is Lamictal, and we can increase that dose, so we will, beginning tomorrow morning.

Her main seizure types are drop and absence--which is common with Lennox-Gastaut seizure disorder. The other thing that is common with LG is a waxing and waning of seizure activity. But in Annie's case, I never know if the seizures are simply there for no particular reason, or if they are caused by illness, or if they are brought on by the increased doses of hydrocortisone that I give her when she's sick. But I do notice that shortly after I give her the hydrocortisone, she seizes. Not always, but often.

Please pray that this seizure pattern end, and that she return quickly to her lively self.

Thanks--

Jean

Return, O Lord, how long?
And have compassion on Your servants.
Oh, satisfy us early with Your mercy,
That we may rejoice and be glad all our days!
Make us glad according to the days in which You have afflicted us,
the years in which we have seen evil.
Let Your work appear to Your servants,
And Your glory to their children. Psalm 90: 13-16

6 comments:

Marilyn said...

Dear Lord,

Please answer Jean's prayer.

Dusty said...

Jean,

Please give Annie a little hug for me!

To keep Annie's blood sugar lower when you double her HC, you might want to try giving her less more often. Ie. If she takes 15 mg of HC per day 7.5 @ 6 am, 5 @ 11 am and 2.5 @ 3 pm, to get her up to 30 mg/day 7.5 @ 6 am, 7.5 @9 am, 5 @ 11 am 5 mg @ 11 am and 2.5 @ 3 pm, and 2.5 at 5 or 6 pm. You could even split the doses smaller and more often. I do understand that it might be difficult to get those pills in that often though! It might be worth a try to see if keeping her BS lower would limit the number of seizures.

You do an amazing job taking care of Annie's Addison's (and all of the rest!!!). You are an inspiration!!!

:) Dusty

Jean said...

Marilyn--Amen!

Dusty--Thanks for your encouragement & insight. I've thought about dividing up the doses like you suggest...and I've done it in a small way at times. But I'll try it again & see how it works. I wish someone would invent a hydrocortisone pump like an insulin pump. Wouldn't that be great??

Lana C. said...

It sounds like you have so much to balance at one time...it must be incredibly challenging. FYI, when I first was diagnosed w/Addison's, they started me on the typical 30mg daily dosage, then I had other issues w/one being spiked blood sugar. We worked on finding a good daily steroid dosage that was reduced & my blood sugar leveled out & I felt better. My Dr. told me that one problem w/Addison's is the across-the-board dosaging that might not be good for everyone. As for me & a few others I know, we need half as much for regular, daily activities. But, the steroid doses definitely have a huge impact on blood sugar levels. Your situation is so unique; I'm sure it's a big puzzle needing constant focus. Keep it up. Your mother's love is so beautiful. Lana C.
www.FindingLana.blogspot.com

aunt rebecca said...

Hi, Annie! This is AUNT REBECCA :-)

I'm really sad that you're having so many seizures. I know that makes you feel funky. Hang in there...Mommy and Daddy and all the folks up there who are caring for you are working hard on finding the balance you need.

And Jesus is helping them because He Loves You!!!

And so do I :-)

Jean said...

Thanks, Lana--it IS a big puzzle...and I feel like I'm missing a few pieces!!

Rebecca--Keep praying...she had about 8 seizures today...I don't know why. We ramped up her VNS, too, yesterday, so it's firing 25% instead of 16%. I don't know how long it'll take to see any improvement.